By Dr. Mercola
Fluoroquinolones are among the most commonly prescribed class of antibiotics in the United States.
Among the most well known is Cipro (made by Bayer), which became a household name during the anthrax scare that occurred shortly after 9/11. Levaquin is a close second.
All antibiotics carry a risk of side effects, but the fluoroquinolones are in a class by themselves when it comes to their potential to cause serious, permanent injuries and even death.
Given their potential to harm, they should be reserved for treating only the most serious bacterial infections that won't respond to any other treatment; instead, they're often offered for mild conditions like sinus, urinary tract and ear infections.
Fluoroquinolones: The Deadliest Antibiotics on the Market?
If your doctor hands you a prescription for a fluoroquinolone antibiotic (this could be not only Cipro or Levaquin but also Avelox or generics ciprofloxacin, levofloxacin, and moxifloxacin, or others), be very certain that your condition warrants the risks that come along with taking these drugs.
Fluoroquinolones have fluoride as a central part of the drug. Fluoride is a known neurotoxin, and drugs with an attached fluoride can penetrate into very sensitive tissues.
The fluoroquinolones have the unique ability to penetrate your blood-brain barrier, entering your brain and damaging your central nervous system. Many of these drugs have already been removed from the market due to their toxicity, and those that remain are riddled with black box warnings required by the U.S. Food and Drug Administration (FDA).
In 2008, the FDA required seven fluoroquinolone antibiotics to add a black-box warning because they pose a risk of tendinitis and increase the risk of a tendon rupture by three to four times.
But this is far from the only risk. Levaquin, for instance, which was the best-selling antibiotic in 2010, faces thousands of lawsuits a year from people who have been seriously harmed after taking it. 1 The reactions can be body-wide, impacting your central nervous system, musculoskeletal, visual and renal systems, sometimes simultaneously. Among the serious reactions reported are:
Retinal detachment, which can cause blindness Hallucinations Nausea and diarrhea Acute kidney failure Psychotic reactions Hearing problems Brain fog Painful rashes Disruptions to blood sugar metabolism Depression Phototoxicity Peripheral neuropathy
In a 2001 study by Dr. Jay Cohen, the following reaction rates were documented: 2
- Nervous system symptoms occurred in 91 percent of patients (pain, tingling and numbness, dizziness, malaise, weakness, headaches, anxiety and panic, loss of memory, psychosis)
- Musculoskeletal symptoms in 73 percent of patients (tendon ruptures, tendonitis, weakness, joint swelling)
- Sensory symptoms in 42 percent of patients (tinnitus, altered visual, olfactory, and auditory function)
- Cardiovascular symptoms in 36 percent of patients (tachycardia, shortness of breath, chest pain, palpitations)
- Skin reactions in 29 percent of patients (rashes, hair loss, sweating, intolerance to heat or cold)
- Gastrointestinal symptoms in 18 percent of patients (nausea, vomiting, diarrhea, abdominal pain)
In a letter to his Congressman, he wrote:
"These severe reactions are occurring in patients who are usually healthy, active, and young. Most often, the antibiotics are prescribed for mild infections such as sinusitis, urinary or prostate infections. Most reactions occur very quickly, sometimes with just a few doses of the fluoroquinolone antibiotic. Reactions are acute, severe, frightening, and often disabling.
Since the publication of my article with its 45 cases two and a half years ago, I have received e-mails from more than 100 people seeking help for their reactions. In most cases, their doctors have dismissed their complaints or outright denied that the reactions could occur with fluoroquinolones. Yet extensive medical workups do not find any other cause. Worse, there are no known effective treatments. Thus, these people suffer pain and disability for weeks, months, and years."
Increased Antibiotic-Resistant Infection Rates Also Linked to Fluoroquinolones
Overuse of these potent antibiotics has been linked to antibiotic resistant infections like methicillin-resistant Staphylococcus aureus (MRSA), vancomycin-resistant enterococci (VRE) and the potentially life-threatening diarrhea caused by Clostridium difficile (C. diff). According to some research, being given fluoroquinolones is the most important risk factor in developing Clostridium difficile–associated-diarrhea (CDAD). 3
Again, a large part of the problem is that these drugs, which are meant to be reserved for life-threatening infections that cannot otherwise be treated, are being vastly overused. In a study in BMC Infectious Diseases, it was found that nearly 40 percent of fluoroquinolone treatments at one medical center were unnecessary, while other research found 81 percent of fluoroquinolone prescriptions in two academic emergency departments were inappropriate based on institutional guidelines.4 As reported by The New York Times: 5
"In an interview, Mahyar Etminan, a pharmacological epidemiologist at the University of British Columbia, said the drugs were overused "by lazy doctors who are trying to kill a fly with an automatic weapon."
The drugs are thought to be particularly dangerous for children under age 18, adults over 60, and pregnant and nursing women, as well as people with liver disease or those taking corticosteroids or nonsteroidal anti-inflammatory drugs (NSAIDs). But, they are often prescribed for these groups, anyway.
Writing in Forbes, contributor Melanie Haiken recalled taking her teenage daughter to the doctor and being handed a prescription for Cipro for her, even though she was under 18 and seeking treatment for an ear infection... 6 This prompted Haiken to dig deeper before giving her daughter the drug, but many others are completely unaware that the antibiotic they've just been prescribed has been linked to such deadly side effects. They assume it's like any other antibiotic...
Avoid Cipro and Other Fluoride Antibiotics or Run the Risk of SERIOUS Side Effects
If your doctor prescribes you one of these dangerous antibiotics ask him or her to use another one. It is uncommon that this would be the only one that could be used. These dangerous antibiotics should be used as a last resort only. If you do wind up using them then read the package insert and all the warnings VERY carefully and stop them the moment you notice a side effect.
In today's expansive age of online networking, there exists a large community of people who've experienced fluoroquinolone injuries. They often refer to themselves as the "Floxies," and their numbers continue to grow as the prescriptions flow.
Quite a few of these Floxies are in the medical field themselves (or were, before they were poisoned), and are on a mission to help fellow fluoroquinolone victims. You, too, can help to get the word out by sharing this information with your friends and family, and advising them to consider alternatives before taking these drugs – especially if they're prescribed for a minor condition.
You wouldn't knowingly risk permanent blindness, personality changes or psychotic reactions to treat your ear infection, especially if there were a safer alternative... and there nearly always is. David A. Flockhart, professor of medicine and chief of clinical pharmacology at Indiana University School of Medicine, reports as many as one-third of patients taking a fluoroquinolone will experience some sort of negative psychiatric effect, such as anxiety, personality changes, or confusion. He has treated more than 100 patients with such psychiatric side effects, stating:
"The psychiatric effects of the fluoroquinolones are underappreciated by the medical profession as well as by the public. The bigger the gun you use, the more damage you can expect as collateral."
Cipro, Levaquin and the related drugs in the class are very "big guns" that should only be used in very special circumstances. Please be absolutely sure yours is one of them before consenting to use these drugs.